This lady has taken 1300 units of Lantus. Please manage.

This will probably be the most determined insulin related suicide attempt I think I will ever see: 1300 units of Lantus. That’s 4 and a half pens.

The patient was lying in a foetal position half off the bed, shaking uncontrollably and drenched in sweat. She already had 10% glucose going into the left antecubital fossa.

I called for a nurse to come immediately with the Hypostop kit. The patient was responding verbally to me, but was clearly confused. Her respiratory rate seemed normal. I felt a rapid pulse. By this time, the nurse arrived with the hypostop. Given the history, and the adrenergic (sweating, tachycardia, shakes) and neurological (confusion) symptoms of hypoglycemia, I gave the Hypostop stat whilst the nurse took the BM.

3…2…1…unrecordable [low].

Never had I seen anything like this. Unrecordable BMs, that too whilst on a glucose infusion. We repeated the hypostop and squeezed the bag to give 150mls stat of the 10% glucose. A repeat BM showed 2.3.

This was going to be difficult. Lantus is a long acting insulin. In effect, our patient has an erractic insulin pump inside her, liable to release huge doses at any time. Lantus can hang around for 2-4 days, and given the dose ingested I would not be surprised if peripheral fat and muscle had become further reservoirs of insulin.

We repeated 150ml of 10% glucose. The BM then became 9.0.

I then placed a second cannula in and took a U&E, given the potential effect of insulin on potassium levels.

I then had a think about the plan. This was not like a normal hypoglycemia problem. It was going to be predictably unpredictable and long lasting. I had already seen that a 10% glucose infusion at the normal rate was grossly inadequate (the first cannula and 10% glucose were flowing fine). To top things off, there was no more 10% glucose available in the hospital. Seriously. There were only 20% glucose 500ml bags.

I heard from other healthcare professionals that a similar Lantus overdose in another patient needed 5 days of inpatient treatment. I had also heard that sometimes surgical excision of the insulin source is necessary in long acting insulin overdoses.

The plan I came up with was 500ml of 20% glucose over 4 hours with 15 minutely BMS for the first hour, then half hourly BMs if stable and reassess by the on-call doctor at 4 hours. U&Es came back as normal. We will see on Monday what happened.

I read up on this case report afterwards, and realised that the issues we were having with unpredictable drops were common. I also learnt that you can almost think of it as a case of refeeding syndrome, with monitoring of K, Mg and Phosphate. You would also consider the need for thiamine, although in this case there were no risk factors to suggest thiamine deficiency.

Advertisements

4 thoughts on “This lady has taken 1300 units of Lantus. Please manage.

  1. Interesting case! Good case report link too 🙂 Based on the case report, I’m assuming then that the focus on potassium, magnesium and phosphate in refeeding is then really secondary to looking for an excessive insulin response?

    1. Yup, it’s all from the crazy levels of insulin apparently. Though it’s weird how in DKA management they don’t seem to care about magnesium or phosphate so much despite crazy levels of insulin being given.

  2. I once had a patient who took a massive insulin overdose (sadly can’t remember which flavour), which left them with ‘unrecordable’ BMs for over 36 hours, despite being given hourly 50% glucose blosus. Then one day, her BMs picked up, she woke up, and we sectioned her.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s